Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 149, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 8, 1998, 3:17 PM EDT for Pender County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 8, 1998, 3:17 PM EDT (19:17 UTC)
- Expired
- Sep 8, 1998, 4:05 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 3:25 PM EDT | Hail 1.75 | Willard, NC | |
| Sep 8, 3:27 PM EDT | Hail 1.75 | Willard, NC | A thunderstorm moved south across northern Pender County, dropping large hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1162 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
886
WUUS1 KILM 081918 RRA
SVRILM
NCC141-082005-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE SEP 8 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 405 PM EDT
* AT 315 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 30 MILES NORTH OF WILMINGTON
OR 5 MILES SOUTHWEST OF WILLARD MOVING EAST AT 35 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
WILLARD BY 320 PM EDT
WATHA BY 325 PM EDT
BURGAW BY 325 PM EDT
MAPLE HILL BY 350 PM EDT
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED. EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
RA/TMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:50 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 8, 2:50 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT TUE SEP 8 1998 RDU: GO WITH FWC MINS TONIGHT AND CLOSE TO FAN WED NIGHT. FAN MAXES LOOK BETTER THAN FWC AT THIS POINT. NO POPS NEEDED AFTER THIS EVENING. CWF: WILL CONTINUE TREND AND KEEP SCA FLAGS FLYING FOR INITIAL CAA SURGE TONIGHT DOWN THE COAST. THINK WINDS WILL SUBSIDE SOME LATE WED INTO WED NIGHT BEFORE SECONDARY SURGE ERLY THU FOLLOWING PASSAGE OF ANOTHER VORT KICKS UP BREEZE AGAIN. ETA GARP SHOWS CAA INC AGAIN ALONG THE COAST BY 12Z THU SO WILL UP WINDS TO 20 KT. THIS WILL LIEKLY PRODCUE SCA SEAS UP N AND BEYOUND 10 NM SRN WATERS. DISC: THANKS TO RDU FOR RADAR COORD THIS AFTERNOON AND TO ILM FOR MARINE. VERY BUSY WITH SVR WX SO REFER TO DISCUSSIONS FROM ILM/RDU FOR FINE POINTS IN FORECAST. STRONG FRONTAL CONVEREGNCE INTO HOT/UNSTABLE AIRMASS PRODUCING SVR TSTMS ACROSS ESTRN NC ATTM. THREAT WILL DIMINISH WITH LOSS OF HEATING AND PASSAGE OF WSHFT BETWEEN 22-23Z. ALTHOUGH SVR THREAT WILL END EARLY STILL FEEL A SMALL THREAT OF SHRA UNTIL 10-11 PM SRN COUNTIES UNTIL PASSAGE OF 850 MB FRONT. THEN SKIES SHOULD BECOME SKC AFTER MIDNIGHT WITH ENOUGH MIXING TO KEEP MINS ABOVE FAN LEVELS. WED WILL START OUT SUNNY THEN QUESTION OF HOW MUCH COLD AIR SC DEVELOPS WITH HEATING AND COLD TEMPS ALFT. WED NIGHT WILL SEE SKC AND AND CALM WINDS WITH LOWS NEAR FAN BUT COULD SEE SOME INC IN WINDS NEAR SUNRISE...ESP COAST...WITH SECOND SHOT OF CAA. 4THU WILL SOME MODERATION BUT FWC SEEMS ON THE HIGH SIDE FOR MAXES. .MHX...SCA CSTL WTRS AND SNDS. ELARDO
In the hours before
Local storm report, Sep 8, 1:41 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
141 PM EDT TUE SEP 08 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
102 PM FARMVILLE NC 1 INCH HAIL
09/08/98 PITT REPORTED BY PITT COUNTY
SHERIFF'S OFFICE
1255 PM WALSTONBURG NC .75 INCH HAIL
09/08/98 GREENE REPORTED BY GREENE COUNTY
SHERIFF'S OFFICE
125 PM BELL FORK NC 1 INCH HAIL
09/08/98 PITT REPORTED BY PITT COUNTY
F SHERIFF'S OFFICEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:27 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 48 min |
| Sep 8, 3:25 PM EDT | Tornado Warning | ILM | Pender | 30 min |
| Sep 8, 3:38 PM EDT | Tornado Warning | ILM | Columbus | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.